Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 4, NWS Glasgow, MT

May 21, 2016Phillips County, Valley County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at May 21, 2016, 6:04 PM MDT for Phillips County, Valley County, Montana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2016, 6:04 PM MDT (00:04 UTC)
Expired
May 21, 2016, 6:30 PM MDT
In force
26 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 83 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:26 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2016-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2016-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1500 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1883 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

128 
WUUS55 KGGW 220004
SVRGGW
MTC071-105-220030-
/O.NEW.KGGW.SV.W.0004.160522T0004Z-160522T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
604 PM MDT SAT MAY 21 2016

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN VALLEY COUNTY IN NORTHEASTERN MONTANA...
  NORTHEASTERN PHILLIPS COUNTY IN NORTHEASTERN MONTANA...

* UNTIL 630 PM MDT

* AT 604 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 25 MILES EAST OF
  WHITEWATER...MOVING NORTH AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  THOENY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4900 10681 4875 10699 4875 10722 4900 10739
TIME...MOT...LOC 0004Z 177DEG 35KT 4883 10707 

HAIL...1.00IN
WIND...60MPH
 
$$

BMICKELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:55 PM MDT, 9 minutes earlier.

Area forecast discussion, May 21, 5:55 PM MDT, 9 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
555 PM MDT SAT MAY 21 2016

.SHORT TERM...for northeast Montana...tonight through Mon...
...Severe thunderstorm watch continues for much of NE Montana
through 9 PM this evening...

6PM Update...

Given convective trends, severe thunderstorm watch has been
extended to include McCone, Richland, Dawson, Prairie, and Wibaux
Counties. Damaging winds and large hail remain possible with any
storms through this evening. People should continue to monitor the
latest warnings and be prepared to seek safety. Maliawco

Previous Discussion...

Area of thunderstorms have begun this afternoon. At 2pm, extend
entend from Stanford in central montana south to east of
Livingston. Much of this area is moving northeast and should
begin affecting the western zones later this afternoon. With
cloudcover breaking up east of a Billings to a Jordan line,
temperatures have responded with readings in the upper 70s to
lower 80s.

The big question is where thunderstorms will go over the next
several hours. The HRRR, which seems to be realistic, suggests
activity to develop over the central CWA about 300 pm while the
activity east of Livingston moves into the sw zones at about 5
pm. Activity should begin to wind down about 9 pm.

Upper low partially driving this, over oregon will drift into
southern alberta Sunday. Dry airmass will move into eastern
Montana will keep things somewhat dry but instability will bring
a slight chance of showers. A cooler day is expected with highs in
the 60s west to mid 70s east. A lake wind advisory is possible.

The intense upper low drifts into southern sask Monday. Winds
will be stronger and thus could be a bit choppy on Fort Peck
Lake. It will be cooler with highs mainly in the 60s. Best chance
for showers are over the nw zones. TFJ

.LONG TERM...Mon night through Sat...
The inherited long range forecast appears in fine working order
depicting an upper trough across the region helping to maintain
unsettled weather conditions. Given model spread, it is difficult
to pinpoint precise time periods or amounts to focus on.
Therefore, will leave broad-brush of slight chance to chance pops
throughout the period. Winds are also updated to reflect more
recent guidance. Maliawco

Previous long term discussion...

Synoptic Setup... long range begins with a large ridge running
from the southern Plains into the Great Lakes and up into Quebec.
A large Trough runs from off the coast of California through
western Montana and into northern Manitoba where it dips into a
much cooler arctic core. Southwest flow resides between these two
large airmasses dragging pacific moisture across northeast
Montana. A second synoptic trough/low is attempting to form over
the Gulf of Alaska.

Monday night onward... Long range has a very similar pattern
throughout with a southwest to zonal flow across eastern Montana
on a regular basis. The Pacific moisture feed during this time
means that PoPs will be higher than the climatic average.
However, mesoscale details are being washed out with slight
differences among multiple models. While a general active/wet
pattern is anticipated there are no key features or boundaries
that can at this time maintain focus from model-to-model or even
run-to-run. Therefore, a broad brush of 20 to 40 PoP occurred in
many periods. GAH

&&

.AVIATION...

Synopsis: Upper level disturbance will move across Montana
this afternoon and evening with scattered showers and
thunderstorms. Outside of any thunderstorms that occur VFR
conditions will prevail.

SEVERE STORMS POSSIBLE: By around 21Z showers and thunderstorms
will start to form with a handful becoming severe. Severe
potential should last through 06Z before storms either diminish
or move northeast out of the terminals.

Winds: Southeast at 15 to 25 kts...switching to the southwest around
06Z. Winds will be gusty and erratic near thunderstorms.

AEH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 9 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow
Hazardous weather outlook, May 21, 3:36 AM MDT, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
336 AM MDT SAT MAY 21 2016

MTZ016>027-059>062-220945-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
336 AM MDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT THROUGH 9PM THIS EVENING FOR
EAST WINDS OF 15 TO 25 MPH THAT COULD TIP OR SWAMP SMALLER CRAFT.

STRONG THUNDERSTORMS WILL MOVE THROUGH NORTHEAST MONTANA THIS
AFTERNOON AND EVENING. SOME OF THE STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 21, 4:34 PM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
434 PM MDT SAT MAY 21 2016

MTZ021-212315-
PETROLEUM MT-
434 PM MDT SAT MAY 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GARFIELD AND CENTRAL
PETROLEUM COUNTIES UNTIL 515 PM MDT...

AT 433 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WINNETT...MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINNETT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
NORTHEASTERN MONTANA.

LAT...LON 4747 10806 4719 10794 4696 10841 4710 10858
TIME...MOT...LOC 2233Z 228DEG 37KT 4709 10841

TFJ
Special weather statement, May 21, 5:11 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
511 PM MDT SAT MAY 21 2016

MTZ016-017-220000-
CENTRAL AND SOUTHERN VALLEY MT-CENTRAL AND SOUTHEAST PHILLIPS MT-
511 PM MDT SAT MAY 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VALLEY AND
SOUTHEASTERN PHILLIPS COUNTIES UNTIL 600 PM MDT...

AT 510 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20
MILES NORTHWEST OF HELL CREEK REC AREA...OR 36 MILES NORTHWEST OF
JORDAN...MOVING NORTH AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN VALLEY
AND SOUTHEASTERN PHILLIPS COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
NORTHEASTERN MONTANA.

LAT...LON 4824 10711 4773 10707 4770 10733 4820 10752
TIME...MOT...LOC 2310Z 170DEG 33KT 4781 10723

TFJ
Special weather statement, May 21, 5:24 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
524 PM MDT SAT MAY 21 2016

MTZ016-021-060-220015-
SOUTHWEST PHILLIPS MT-CENTRAL AND SOUTHEAST PHILLIPS MT-PETROLEUM MT-
524 PM MDT SAT MAY 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PETROLEUM AND
SOUTHEASTERN PHILLIPS COUNTIES UNTIL 615 PM MDT...

AT 523 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF FOURCHETTE...OR 28 MILES SOUTHEAST OF ZORTMAN...
MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKLE SIZE HAIL WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FOURCHETTE AND SUN PRAIRIE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
NORTHEASTERN MONTANA.

LAT...LON 4747 10795 4757 10827 4828 10787 4817 10750
TIME...MOT...LOC 2323Z 203DEG 44KT 4763 10807

TFJ
Local storm report, May 21, 6:03 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
603 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             6 SE SAND SPRINGS       47.04N 107.39W
05/21/2016  E1.00 INCH       GARFIELD           MT   PUBLIC

            QUARTER SIZED HAIL FELL BETWEEN 430PM-500PM

&&

PROTON

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:10 PM MDTSevere Thunderstorm WarningGGWValley48 min
May 21, 6:18 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Valley57 min
May 21, 6:26 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley64 min
May 21, 6:47 PM MDTSpecial Weather StatementGGWMcCone58 min
May 21, 6:53 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Prairie45 min
May 21, 7:06 PM MDTSevere Thunderstorm WarningGGWDaniels, McCone, Roosevelt, Valley54 min
May 21, 7:18 PM MDTSevere Thunderstorm WarningGGWValley27 min
May 21, 7:45 PM MDTSevere Thunderstorm WarningGGWGarfield, Valley30 min
May 21, 7:49 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Valley14 min
May 21, 7:58 PM MDTSpecial Weather StatementGGWValley47 min
May 21, 8:07 PM MDTSpecial Weather StatementGGW38 min
May 21, 8:14 PM MDTSpecial Weather StatementGGWValley46 min
May 21, 8:33 PM MDTSpecial Weather StatementGGWDaniels27 min
May 21, 8:39 PM MDTSpecial Weather StatementGGWValley66 min
May 21, 8:44 PM MDTSpecial Weather StatementGGWDaniels46 min
May 21, 8:53 PM MDTSpecial Weather StatementGGW37 min
May 22, 3:22 AM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley19 hr
May 22, 4:06 PM MDTSpecial Weather StatementGGWWibaux39 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.